8000 minutes with Hypos

Picture1.png

This week (30th September to 6th October 2019) is known in the world of diabetes as Hypo Awareness week.

The campaign raises awareness for people with diabetes, healthcare professionals and the general public, about the causes, signs, symptoms and treatments of hypoglycaemia (hypo). The week receives exceptional coverage throughout various social media platforms with healthcare professionals, clinical commissioning groups and the NHS, raising awareness to support the campaign.

As part of the Eden team, James Ridgeway, who was diagnosed with type 1 diabetes in 2012, shares his experiences with us:

Life with hypoglycaemia

“For the person with diabetes, hypos can be experienced at any time of the day or night. It’s occurrence is dependent upon the health of the individual and what the cause is (e.g. exercise, inadequate food consumption, too much glucose lowering medication, renal impairment, temperature, previous hypos).

In the past week I experienced a hypo with a blood glucose level of 3.7mmol/l’s. This blood glucose level to some, may seem easily manageable and just a case of treating it appropriately, then simply get on with the rest of the day.

If however, I explained that two days prior, I experienced a hypo of 2.1mmol/l’s, this may then change your perspective in terms of ‘’simply getting on with the rest of the day’’. During that hypo episode of 2.1mmol/l’s, I felt awful with symptoms of; feeling shaky, sweaty, tachycardia, confusion and generally scared.

Since then, I have had an increase in anxiety about further hypos which, is slowly improving as days go by.

Meter readings

“Personally, living with hypos reminds me of the song lyrics ‘I get knocked down, but I get up again, you’re never gonna keep me down’. I acknowledge that the song refers to the consumption of alcohol, but in relevance, since my diagnosis I am thankful that I have been able to self-treat each and every hypo.

In regards to how many I have treated, research states, a person with type 1 diabetes experiences on average two hypos per week. If that is the case, then I have experienced at least 800 hypos since my diagnosis.

To put that into further context, if each hypo takes approximately ten minutes to recover with prompt appropriate treatment, then my total time of being in a hypo is 8,000 minutes, which equates to 133 hours or 5 ½ days.

james 3.jpg

HYPOGLYCAEMIA SYMPTOMS

Can include:

Feeling shaky

Sweaty

Tachycardia

Confusion

Feeling generally scared

“Hypos, have never physically kept me down, but the psychological impact of a hypo is significant.

The following are just some of the emotional responses that I have personally experienced;

Anxiety - from the continuous thought of experiencing a hypo.

Hope & apprehension - that my blood glucose levels will not be too low, so that I can legally drive when needed.

Frustration - when I am too low to drive, especially if my levels are below 4.0mmol/l’s. This means that I need to treat my hypo, wait 45 minutes once the blood glucose levels have recovered, and my level is above 5.0mmol/l’s, I am able to  drive. This, particularly, can be a burden to my day to day life.

In order to improve my psychological well being in relation to hypos I try to reduce the risk of developing a hypo by the following:

Listen to my body

If I feel slightly different, I will check my blood glucose levels, even if it is not a common experienced symptom. When I was first diagnosed, I experienced an unusual symptom of a metallic taste in my mouth, and when I checked my glucose levels I would be in a hypo.

Monitor blood glucose levels regularly

Currently, this is with a finger prick test, but I am hoping to initiate flash glucose monitoring soon. Regular monitoring helps me to observe how my glucose levels are behaving, improve my time in target and take proactive action if I see a glucose lowering trend (i.e. have a small snack) before I experience a hypo.  

Reflecting on previous hypos

This allows me to understand the cause(s) of a hypo episode, from which I can come up with a plan of how I can avoid the same experience occurring again.

Listen to others

My family can sometimes tell if I am in a hypo as I can present to them as ‘‘acting drunk’’ or generally slower in my speech or movements.

Capture.JPG

Treating a Hypo

“Treating a hypo for me is the simplest part (except for the challenge of preventing myself from raiding the kitchen cupboards and fridge, when experiencing a symptom of extreme hunger). By ensuring that I take immediate action (15-20g of quick acting carbohydrate) following the identification of a blood glucose level below 4mmol/l’s then I know I will be fine.

“Whether, you are a person with diabetes or an individual affected (family, friends, colleagues, health care professionals), it is OK to be scared about hypos. They are not pleasant, and my advice would be to:

  1. Do what you can to help reduce the risk

  2. Be proactive rather than reactive

  3. Treat promptly and appropriately

  4. Learn from the experience

James Ridgeway, Eden education and research associate/facilitator

For further information on the above or to speak with one of our diabetes specialist team please contact: eden@uhl-tr.nhs.uk

Rachel Gardner